Colorado, 2025

Avalanche in Colorado, February 25, 2025

February 25, 2025 · NWS GJT · 1 event in 1 county or zone

After a prolonged winter storm from February 14th to the 19th dumped 3-4 feet of snow on the San Juan Mountains, the snow pack in the region was somewhat unstable. The Colorado Avalanche Information Center rated the avalanche danger on February 25th in the area of Ophir, CO as Moderate or 2/5, and listed the probability of avalanches as possible, with a size of D3, or Large to Very Large.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

After a prolonged winter storm from February 14th to the 19th dumped 3-4 feet of snow on the San Juan Mountains, the snow pack in the region was somewhat unstable. The Colorado Avalanche Information Center rated the avalanche danger on February 25th in the area of Ophir, CO as Moderate or 2/5, and listed the probability of avalanches as possible, with a size of D3, or Large to Very Large. On this date, in an area known locally as Mine Dump, a backcountry tourer triggered an avalanche rated as D1.5, big enough to injure but not necessarily to kill. This skier was caught and carried into a tree, which did cause injuries and required the aid of San Miguel County Search and rescue for excavation and evacuation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 4:23 AM MST, 5 hours 37 minutes earlier. Its key messages:

  • A cold front moves through today and will bring 2 to 4 inches of snow to the higher elevations of the northern and central mountains and Flat Tops. Gusty winds of 20 to 30 mph will occur ahead of the front for the northern valleys this afternoon.
  • High temperatures drop about 15 degrees from what we'll see today.
  • A pattern shift with another potential storm arrives late Saturday and early Sunday next weekend.
Area forecast discussion, Feb 25, 4:23 AM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
423 AM MST Tue Feb 25 2025

.KEY MESSAGES...

- A cold front moves through today and will bring 2 to 4 inches
  of snow to the higher elevations of the northern and central
  mountains and Flat Tops. Gusty winds of 20 to 30 mph will
  occur ahead of the front for the northern valleys this
  afternoon.

- High temperatures drop about 15 degrees from what we'll see
  today.

- A pattern shift with another potential storm arrives late
  Saturday and early Sunday next weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 216 AM MST Tue Feb 25 2025

Clouds have started moving into the area as a cold front
approaches from the northwest. IR satellite clearly shows this
front currently located over extreme NW UT up into central
Wyoming. These clouds will continue to increase as the day wears
on with some light precip possible for the northern/central
mountains and Flat Tops and adjacent valleys. Warm temperatures
are still expected as southwesterly flow advects in warmer air
so we'll be looking for mostly rain in the valleys and snow in
the mountains. Having said that, precip chances in the valleys
are around 20% so there's a better chance they won't see
anything precip-wise. Despite PWATs reaching around 150% of
normal and upper level support in the form of a 90kt jet streak,
forecast snowfall amounts remain on the low side. Latest
guidance continues to indicate 2 to 4 inches for the Park Range
and high terrain (generally >11K ft) of the Flat Tops, and central
mountains to include Vail Pass. Gusty winds are still expected
this afternoon for the northern valleys and Uinta Basin, where
gusts of 20 to 30 mph will be common. Lower gusts are expected
elsewhere. Once the cold front moves through, cooler temperatures
will start moving in causing overnight lows to be about 10
degrees cooler than those seen tonight.

On Wednesday, the upper level trough will move through and
might allow some light showers over the northern mountains. Not
100% sold on this as even orographic lift and some minor
instability won't produce any precip if there's no available
moisture. Current PWAT anomalies show 60 to 70% of normal so
it'll certainly be dry. The NBM is sticking to its guns,
however, so kept the mention of slight chance precip through the
day Wednesday for the northern mountains. Outside of that,
mostly sunny conditions will be the rule. Noticeably cooler
highs will prevail as they drop around 15 degrees from what
we'll see today. No worries though as high pressure builds back
in and brings a warmup Thursday and beyond.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 216 AM MST Tue Feb 25 2025

Skies will clear out Wednesday night into Thursday as high pressure
builds in from the west, and after a chilly start to the day,
temperatures are expected to rebound 5-10 degrees over highs
Wednesday for areas along and north of I-70. This will kick off a
warming trend that will last into the weekend as this ridge of high
pressure remains firmly in place over the Intermountain West. Highs
will run solidly 10-15 degrees above normal, and may even approach
record values over the weekend.

While the Western Slope is baking under the amplified ridge, a
cutoff area of low pressure will be developing off the California
Coast. This will bring the first major change to the forecast in the
long term period. This low is expected to track inland over the
Desert Southwest starting Saturday, undercutting the ridge. Model
agreement isn't great regarding the track of this low, with some
guidance tracking it over the Four Corners, while others keep it
close to the Mexican border. If the low does track close to the Four
Corners, the southern mountains will likely see some decent
precipitation out of it. Although whether it will be in the form of
rain or much-needed snow is still up in the air as well, thanks to
the very mild antecedent conditions. By Sunday evening this low
should be out of our hair, but eyes turn towards the next potential
pattern shift. There is indications in both the ensemble model
guidance and the deterministic guidance that troughing will set up
over the western CONUS some time next week. There is still a great
deal of uncertainty as to when this trough sets up, as well as with
its strength and how much moisture is associated with it. But it
does look like next week will be cooler, wetter, and unsettled.
Winter hasn't had its last breath just yet.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 420 AM MST Tue Feb 25 2025

A cold front will move through today bringing broken to
occasionally overcast skies to TAF sites especially for the
morning hours. KASE and KEGE are expected to see the lowest
ceilings (4 to 5K ft) this morning and then slowly lift later
this afternoon. Precip is expected for the mountains but not at
TAF sites so no mention in any TAFs. Once skies start to clear
early this afternoon, some gusty winds between 25 to 30kts will
be possible mainly for the northern valleys to include KVEL and
KHDN. Few to scattered will be predominant heading towards 06Z
onwards, if not a few hours before.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Feb 25, 1:24 AM MST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
124 AM MST Tue Feb 25 2025

COZ001>014-017>023-UTZ022>025-027>029-261330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
124 AM MST Tue Feb 25 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

2 to 4 inches of snow is possible today for the higher elevations of
the northern and central mountains and Flat Tops. Gusty winds of 20
to 30 mph are also expected for the northern valleys this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dry conditions and a significant warmup round out the week. The next
chance for some precip looks to be Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 25, 10:00 AM MST to 3:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The Colorado Avalanche Information Center rated the avalanche danger at this location on the day of the incident as Moderate (2/5), with persistent slab avalanches being the main concern. The likelihood of an avalanche was rated as Possible and the expected size was Large to Very Large (up to D3), large enough to not only bury, injure, or kill a person but also to bury cars, destroy a house, or break trees. The period from late November through early February had been generally dry, punctuated by strong but brief winter storms. In the week prior to this event, a major winter storm had brough a fresh 3-4 feet of snow to the area, along with light accumulations on subsequent days. This led to a weak, unstable snowpack that had already resulted in two fatal avalanche accidents in the days prior. On the day of the accident, two backcountry skiers had opted to ski an area know locally as Mine Dump, a steep, north-facing slope west of the town of Ophir, CO. Skier 1 triggered an avalanche in the upper snowpack that then stepped down to deep weak layers twice before reaching the ground. This avalanche caught skier one and carried him into a tree, injuring him. Skier 2, who was not caught, alerted a friend via radio, and the friend alerted San Miguel County Search and Rescue. San Miguel County Search and Rescue freed Skier 1 and evacuated him to a waiting ambulance, which later transferred him to a helicopter to airlift him to hospital.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239214.